Winter Weather, Marathon
- When
- May 7, 6:00 PM CST to May 8, 6:00 AM CST
- Where
- Marathon forecast zone
- Crop damage
- $15 million
- Reported by
- Newspaper
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A late season snow affected much of north-central and northeast Wisconsin as low pressure moved from central Illinois to lower Michigan. Just over 6 inches of snow fell in 12 hours at several locations in Langlade County and Forest County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A late season snow affected much of north-central and northeast Wisconsin as low pressure moved from central Illinois to lower Michigan. Just over 6 inches of snow fell in 12 hours at several locations in Langlade County and Forest County. Some of the highest snowfalls totals included 6.7 inches at Laona (Forest Co.), 6.5 inches at Crandon (Forest Co.) and 6.0 inches at Elcho (Langlade Co.).
Generally 3 to 5 inches of snow fell in eastern and central Marathon County. An observer near Elderon, in southeast Marathon County, reported 3.0 inches of snow. The heavy, wet snow damaged nearly all of the ginseng gardens in the county as mesh shade structures, designed to protect the plants from sunlight, crushed the plants under the weight of the heavy wet snow. Damage to the crops was estimated to be at least $15 million.
Wisconsin produces 95 percent of the nation's ginseng, most of it in Marathon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 7, 2:44 PM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 344 PM CDT FRI MAY 7 2010 .SHORT TERM...TONIGHT AND SATURDAY. PRECIPITATION REMAINS THE PRIMARY CONCERN IN THE SHORT TERM. PRECIPITATION BEGAN TO FALL ACROSS MOST OF THE AREA DURING THE DAY AS SURFACE LOW PRESSURE MOVED FROM MISSOURI AT 12Z TO INDIANA AT 20Z...AND AN UPPER LEVEL CYCLONE PUSHED EAST FROM THE NORTHERN PLAINS. DEW POINTS ACROSS THE NORTHERN PART OF THE AREA FELL INTO THE MIDDLE TO UPPER 20S BY MID MORNING AS TEMPERATURES REACHED THE LOWER 40S. WHEN PRECIPITATION BEGAN IN THAT PART OF THE STATE MANY LOCATIONS STARTED OUT WITH SNOW DUE TO EVAPORATIONAL COOLING...WHILE OTHER LOCATIONS JUST HAD RAIN. AT LEAST SOME PLACES WHERE PRECIPITATION BEGAN AS SNOW HAD IT CHANGE TO RAIN ONCE THE SURFACE DEW POINT DEPRESSION SHRANK AND BOTH THE TEMPERATURE AND DEW POINT WERE ABOVE FREEZING. AT 20Z MOST OF THE FORECAST AREA HAD RAIN BUT THERE WERE SOME PARTS OF NORTH CENTRAL WISCONSIN THAT HAD SNOW. WHERE SNOW FELL MUCH OF THE AFTERNOON THERE WAS LITTLE ACCUMULATION SO FAR...AN THEN ONLY ON GRASSY AREAS AND ON VEHICLES. COBB FROM 12Z GFS HAD A TOTAL OF 6.6 INCHES AT RHINELANDER WHILE THE 12Z NAM HAD 2.0 INCHES. MELTING SNOW THAT HAS BEEN FALLING IN THE NORTHERN REACHES OF THE AREA AND FARTHER TO THE NORTHWEST HAS ME LEANING MORE TOWARD THE LOWER GUIDANCE VALUES BUT HPC INTERNAL SNOWFALL NUMBERS WERE INCREASED DURING THE DAY FROM THEIR MIDNIGHT SHIFT VALUES. ENDED UP INCREASING ACCUMULATIONS IN MOST PLACES BY ABOUT AN INCH BUT CONFIDENCE IN THIS FORECAST IS RATHER LOW. MADE FEW MINOR CHANGES TO TEMPERATURES FOR TONIGHT AND SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...MAIN FCST CONCERNS INCLUDE FROST/FREEZE POTENTIAL SAT/SUN NGTS...AND PCPN TRENDS WITH THE NEXT SIGNIFICANT SYSTEM MON NGT TO TUES NGT. CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER DURING THIS PERIOD... BRINGING PLENTY OF SUNSHINE AND COOL TEMPERATURES. FROST/FREEZE HEADLINES WILL LIKELY BE NEEDED OVER THE ENTIRE AREA ON SATURDAY NIGHT. MIN TEMPS MAY APPROACH 20 DEGREES IN THE TYPICAL COLD SPOTS. ON SUNDAY NIGHT...MORE FROST/FREEZE HEADLINES WILL LIKELY BE NEEDED... EXCEPT POSSIBLY IN THE FOX VALLEY/LKSHR AREAS. 00Z ECMWF HAS TRENDED A BIT FASTER WITH THE COLORADO LOW THAT TRACKS THROUGH THE WSTRN GREAT LKS REGION MONDAY NIGHT THROUGH TUESDAY NIGHT. DID MAKE SOME MINOR ADJUSTMENTS TO INCREASE POPS ON MONDAY NIGHT... AND DECREASE THEM SLIGHTLY ON TUESDAY NIGHT. DIDN'T WANT TO MAKE BIG CHANGES...SINCE THE ECMWF ENSEMBLE MEAN WAS SLOWER (AND FARTHER SOUTH) THAN THE OPERATIONAL RUN. LOW-LEVEL THICKNESSES SUGGEST THAT IT MAY GET NEARLY COOL ENOUGH TO SUPPORT A MIX OF RAIN AND SNOW OVER FAR N WI DURING THE NIGHTTIME HOURS...BUT WILL HOLD OFF ON THAT FOR NOW. WEAK HIGH PRESSURE SHOULD BRING A PERIOD OF MAINLY DRY WX FROM WEDS THROUGH THURSDAY...WITH A WEAK LOW PRESSURE SYSTEM BRINGING A SMALL CHC OF RAIN ON THURSDAY NIGHT AND FRIDAY. CONFIDENCE IS ON THE LOW SIDE DURING THIS PERIOD DUE TO MODEL DIFFERENCES. && .AVIATION...EXPECT WIDESPREAD IFR CIGS TO DEVELOP ACROSS THE AREA DURING THE NIGHT. MFVR CIGS LIKELY FOR A WHILE BEFORE THAT BUT PRECIPITATION WILL BE FALLING AND ITS TYPE REMAINS IN QUESTION DURING THE EVENING...BUT SHOULD BE SNOW IN ALL BUT THE LAKESHORE AREA MOST OF THE NIGHT. AN INCREASE IN VSBYS AND CIGS CAN BE EXPECTED STARTING ABOUT 12Z TO 15Z ON SATURDAY. && .MARINE...A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY. WINDS WILL BACK NORTHWEST AND INCREASE TONIGHT AS A DEEPENING LOW PRESSURE SYSTEM LIFTS INTO THE EASTERN GREAT LAKES REGION. THERE WILL LIKELY BE A PERIOD LATE TONIGHT INTO EARLY SATURDAY WHEN GUSTS WILL APPROACH GALE CRITERIA IN THE GILLS ROCK/DEATH'S DOOR AREA. WILL KEEP A HEAVILY WORDED SMALL CRAFT ADVISORY GOING FOR NOW...AND HAVE THE EVENING SHIFT DETERMINE IF AN UPGRADE TO A GALE WARNING IS NEEDED. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SATURDAY FOR WIZ005-010>012-018-019. WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT SATURDAY FOR WIZ013-020-021-073-074. WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM CDT SATURDAY FOR WIZ022. && MG/KIECKBUSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 252 PM CDT FRI MAY 7 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082000- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 252 PM CDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE LIKELY ACROSS NORTH CENTRAL AND FAR NORTHEAST WISCONSIN TONIGHT...ROUGHLY NORTH OF A LINE FROM MERRILL TO ANTIGO TO OCONTO TO STURGEON BAY. SOUTH OF THIS LINE...1 TO 3 INCHES OF SNOW CAN BE EXPECTED ON MAINLY GRASSY AREAS. WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR NORTH CENTRAL AND FAR NORTHEAST WISCONSIN FOR TONIGHT. PERSONS WITH EARLY WEEKEND TRAVEL PLANS SHOULD LISTEN TO THE LATEST FORECASTS AND STATEMENTS ON THIS LATE SEASON WINTER STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY FROST OR FREEZE HEADLINES ARE LIKELY ACROSS THE ENTIRE FORECAST AREA ON SATURDAY NIGHT...AND ACROSS MUCH OF THE REGION ON SUNDAY NIGHT. A POTENT LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE WESTERN GREAT LAKES REGION TUESDAY AND TUESDAY NIGHT. AT THIS TIME...MOST OF THE THUNDERSTORM ACTIVITY IS EXPECTED TO PASS SOUTH OF THE AREA. WE WILL CONTINUE TO MONITOR THIS SYSTEM FOR ANY SHIFT IN THE STORM TRACK THAT WOULD BRING AN INCREASED CHANCE OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY TONIGHT. LMZ521-522-541>543-082000- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 252 PM CDT FRI MAY 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE TONIGHT. NORTHWEST WINDS GUSTING TO NEAR GALE FORCE ARE EXPECTED IN THE SISTER BAY... GILLS ROCK AND DEATHS DOOR AREAS LATE TONIGHT INTO EARLY SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH SATURDAY... AND MAY REDEVELOP AGAIN FROM MONDAY NIGHT INTO TUESDAY NIGHT. MG/TSK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 304 PM CDT FRI MAY 7 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-080400- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON... TOMAHAWK...ANTIGO...KESHENA...STURGEON BAY...WAUSAU... WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY... ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ 304 PM CDT FRI MAY 7 2010 ...FROST AND FREEZE CONDITIONS APPEAR LIKELY OVER THE WEEKEND... A COOL CANADIAN AIR MASS WILL SETTLE OVER WISCONSIN OVER THE WEEKEND. CLEAR SKIES AND LIGHT WINDS WILL ALLOW TEMPERATURES TO FALL INTO THE 20S ACROSS MOST OF NORTH CENTRAL...CENTRAL AND NORTHEAST WISCONSIN ON SATURDAY NIGHT...WITH THE TYPICAL COLD SPOTS LIKELY DROPPING TO NEAR 20 DEGREES. A HARD FREEZE IS LIKELY IN THESE AREAS. ALTHOUGH TEMPERATURES WILL PROBABLY STAY IN THE LOWER TO MIDDLE 30S IN THE FOX VALLEY AND LAKESHORE AREAS...WIDESPREAD FROST IS STILL EXPECTED. ANOTHER COLD NIGHT IS IN STORE FOR SUNDAY NIGHT...ALTHOUGH A WIDESPREAD FREEZE IS EXPECTED TO BE CONFINED TO MAINLY NORTH CENTRAL AND FAR NORTHEAST WISCONSIN. GARDENERS AND OTHERS WITH AGRICULTURAL INTERESTS WILL NEED TO TAKE PRECAUTIONS TO PROTECT TENDER VEGETATION FROM THE COLD THIS WEEKEND. KIECKBUSCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
506 PM CDT FRI MAY 07 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM SNOW MINOCQUA 45.86N 89.69W
05/07/2010 M0.4 INCH ONEIDA WI TRAINED SPOTTER
SLUSHY ACCUMULATION ON THE GRASSY AREAS.
&&
TERIEThe national radar mosaic for the moment the first event began.
2 heavy snow, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233813, 233814, 233815.